Journal of Psychiatry Research and Mental Health

Early Online

Volume 1 Issue 1 - 2018

  • Case Report

    Activation Syndrome in a Male with Negative Symptoms of Schizophrenia Started on Sertraline

    Mihir A. Upadhyaya1*, Katya Frischer2

    Abstract:
    Activation syndrome is a psychiatric condition that may arise shortly after starting treatment with certain psychotropic medications, namely antidepressants. The condition is characterized by irritability, agitation, somatic manifestations of anxiety, panic attacks, restlessness, hostility, aggression, insomnia, disinhibition, emotional lability, impulsivity, social withdrawal, akathisia (psychomotor restlessness), odd behaviour, hypomania/mania, and paranoia. It can be debilitating to the point of driving individuals to committing suicide or other irrational acts. The incidence of activation syndrome is noted to be higher in certain populations, including individuals with personality disorder. This article illustrates the case of a 41-year-old male with negative symptoms of schizophrenia and schizoid personality disorder who developed activation syndrome after starting on an SSRI medication while hospitalized, then proceeded to assault his parents upon discharge, requiring re-hospitalization. It also offers possible modifications to treatment protocols that might reduce the incidence of the condition, or better mitigate symptoms once they are identified.
    View PDF HTML View